Alert archive / Michigan / Tornado Warnings in 1999
Tornado Warning 4, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this tornado warning at Jul 9, 1999, 2:30 AM EDT for Allegan County, Michigan. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 9, 1999, 2:30 AM EDT (06:30 UTC)
- Expired
- Jul 9, 1999, 3:00 AM EDT
- In force
- 30 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Allegan County, MI
The radar
The Grand Rapids radar (KGRR), 28 km from the middle of the area, began a volume at 06:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 6.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1655 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 090623 RRA TORGRR MIC005-090700- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 230 AM EDT FRI JUL 9 1999 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * TORNADO WARNING FOR... ALLEGAN COUNTY IN SOUTHWEST MICHIGAN * UNTIL 300 AM EDT * AT 230 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 9 MILES NORTHWEST OF WAYLAND...OR ABOUT 14 MILES NORTH OF ALLEGAN...MOVING EAST AT 50 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE INCLUDE BURNIPS ...DORR AND WAYLAND BY 245 AM... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILDABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. LAT...LON 4273 8586 4263 8577 4262 8562 4277 8565
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Jul 8, 10:35 PM EDT, 3 hours 55 minutes earlier.
Area forecast discussion, Jul 8, 10:35 PM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1035 PM EDT THU JUL 8 1999 ...BEST CONVECTION WILL STAY NORTH OF GRR CWA BUT SOME ACTION STILL POSSIBLE... TWO MAIN FOCUS AREAS FOR THUNDERSTORMS TONIGHT. THE FIRST IS THE LIFT OVER THE WARM FRONT. RUC ANAL SHOWS 40 TO 50 KNOT 850 WINDS BRINGING 16 TO 18C DWPT AIR OVER THE WARM FRONT. THE BEST 850 THTE CONVERGENCE IS OVER NRN WI AND LATER TONIGHT OVER NRN LWR MI. IS OVER THE NRN PART OF MI WHERE THE BEST DPVA WILL BE... WHERE THE BEST WIND SHERE WITH HEIGHT WILL BE/ GRB SOUNDING AT 00Z HAD HELICITY VALUES OVER 700 MEANWHILE... NEAR SW LWR MI... 850 ANAL AT 00Z SHOWS STRONG DRY ADVECTION AS ILX SOUNDING HAD 49C BETWEEN THE TEMP AND DWPT. THIS WILL KEEP THE STORMS OVER THE NRN MOST PART OF OUR CWA THROUGH 06Z AT LEAST. THIS BRINGS ME TO THE SECOND REASON FOR TSTSMS... THAT IS THE COLD FRONT CURRENTLY MVG THROUGH WRN WI. THE 00Z RUC IS FASTER THEN THE 12Z MODELS ON BRINGING THE FRNT INTO SW MI AND MY 12HR CONTINUITY ON THE FRONT SIDES WITH THE RUC... SO AFTER 06Z... THERE WILL BE AN INCREASE IN MOISTURE THROUGH THE SOUNDING AS THE FRONT MOVES INTO THE AREA. ON THE OTHER HAND... 700 TEMPS RISE TO OVER 10C... AND 500 TEMPS RISE TO NEAR 6C... SO SOME CAPING AT THOSE LEVELS. EVEN SO... RUC SOUNDING AT 12Z SHOWS NEARLY 1000 J/KG WITH STORM TOPS NEAR 50000 FT... ABOUT 5000 FEET ABOVE THE TROP. ADD TO THIS THE 40 TO 50 KNOTS OF WIND ABOVE 2000 FT... AND IT IS NOT OUT OF THE QUESTION SOME GUSTY WINDS ARE POSSIBLE... MAYBE EVEN TO SEVERE LEVELS. HAIL THREAT MINIMAL SINCE WET BULB ZERO FCST TO BE ABOVE 13000 FT TONIGHT. SO... WILL KEEP OCCASSIONAL SHOWERS/TSTMS WITH LOCALLY HEAVY RAIN IN FCST OVER NRN PART OF CWA AND WILL INCREASE POP TO LIKELY OVR CTNL PART OF CWA AND STILL CARRY CHANCE OVER SE PART OF CWA OVERNIGHT. .GRR...NONE. WDM
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 1:14 AM EDT | Severe Thunderstorm Warning | GRR | Muskegon, Ottawa | 46 min |
| Jul 9, 1:57 AM EDT | Severe Thunderstorm Warning | GRR | Kent, Ottawa | 63 min |
| Jul 9, 2:11 AM EDT | Severe Thunderstorm Warning | GRR | Allegan | 49 min |
| Jul 9, 2:37 AM EDT | Tornado Warning | GRR | Barry | 40 min |
| Jul 9, 2:46 AM EDT | Severe Thunderstorm Warning | GRR | Ionia | 44 min |
Nearby
Tornado Warnings in Michigan, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.